Thunderstorm Wind, Emmet
- When
- July 26, 6:11 PM CST
- Where
- Emmet County, 1.71 mi SE of Estherville
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 43.403, -94.826
A cold front dropped southeast into Iowa during the evening hours. The airmass was quite unstable ahead of the front with afternoon highs reaching the upper 80s to low 90s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front dropped southeast into Iowa during the evening hours. The airmass was quite unstable ahead of the front with afternoon highs reaching the upper 80s to low 90s. Dew point temperatures were in the upper 60s to low 70s into the evening ahead of the front. The lifted index was around -7 C. with an available CAPE of around 2500 J/kg. The environment had a reasonable amount of shear with 35 to 40 kts of effective shear. Thunderstorms erupted ahead of the front by the early evening hours. They produced winds of 64 MPH as they moved through the Estherville area. There was a fairly large amount of downdraft CAPE available with DCAPE values in the 900 to 1200 J/kg range. In spite of this, most of the wind reports were in the 40 to 55 MPH range. As the storms moved south they weakened. Spotty damage occurred as it moved through Webster County with large tree branches down there. One small area of the line of storms presented a bow echo element over southern Iowa and produced a 58 MPH wind gust at Adair. CAPE in the -10 to -30 C. layer of the atmosphere was significant, in the 500 to 700 J/kg range, yet there were few reports of hail and no reports of severe hail. Deep moisture and a freezing level just under 16,000 feet were major inhibitors to hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 26, 5:15 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 615 PM CDT THU JUL 26 2007 UPDATED AVIATION DISCUSSION .SHORT TERM DISCUSSION...TONIGHT... DEVELOPMENT AND EVOLUTION OF THUNDERSTORMS ARE THE FOCUS FOR TODAY. COLD FRONT WILL BE APPROACHING ESTHERVILLE AREA BY 6 PM WITH MODERATE INSTABILITY AND NOT MUCH OF A CAP. GFS 850 MB THERMAL AXIS AND ITS PRECIPITATION FIELD INDICATES THAT CAP WILL HOLD IN THE NW UNTIL EARLY EVENING. HOWEVER...MID-LEVEL SHOWER DEVELOPMENT OVER SW MN INDICATES THERE IS VERTICAL MOTION UNDERWAY THAT WILL WEAKEN THE CAP. NAM IS MUCH MORE AGGRESSIVE IN DEVELOPMENT OF CONVECTION BETWEEN 21Z-00Z...AND RUC ALSO AGREES WITH PRECIPITATION BREAKING OUT OVER NW IA LATE THIS AFTERNOON. NAM LOW-LEVEL THERMAL AXIS IS MORE IN LINE WITH GFS INDICATING CAP WOULD HOLD A BIT LONGER. EXPECT THAT BY 6 PM WE WILL BE DEALING WITH THUNDERSTORMS IN NW PORTION OF FORECAST AREA...WITH SUFFICIENT CAPE AND SHEAR FOR ORGANIZED STORMS AND SOME THREAT OF SEVERE WIND AND HAIL. HIGHEST COVERAGE AND MOST THREATENING STORMS WILL LIKELY TRACK ACROSS N CNTRL IA INTO WATERLOO AREA BY MIDNIGHT OR SO. ATMOSPHERE IS JUICED WITH 850 MB DEWPOINTS IN EXCESS OF 15C AND PRECIPITABLE WATER AROUND 1.75 INCHES. RAINFALL RATES COULD BE QUITE INTENSE ACROSS NRN IA...AND STALLED STORMS OR REPEAT ECHOES COULD CAUSE SOME URBAN FLOODING. CROP STAGE INDICATES WE CAN TAKE A LOT OF RAIN HOWEVER AND WHOLE COMPLEX SHOULD BE PROGRESSIVE ENOUGH THAT WE WONT SEE 4+ INCHES THAT WOULD BE NEEDED FOR MORE SERIOUS FLOOD THREAT. A BROKEN LINE OF STORMS SHOULD SAG SWD THROUGH REMAINDER OF FORECAST AREA AS CONVERGENCE AND SHORTWAVE ALOFT REMAINS PROGRESSIVE. IF OUTFLOW DOESNT OUTRUN CONVECTIVE LINE BY TOO MUCH...THIS COULD BE A NICE RAIN PRODUCER. HOWEVER...EXPECT IT MAY PUSH AHEAD AND RAIN CHANCES S OF HWY 30 ARE LIKELY TO BE MORE SPOTTY. IN LONGER TERM TIMING COMES TOGETHER WITH ENDING OF PRECIPITATION ON FRIDAY AFTERNOON AS FRONT TRACKS INTO THE GREAT LAKES AND UPPER RIDGE BUILDS WEST OF THE AREA AGAIN. SURFACE HIGH REMAINS OVER UPPER MIDWEST FROM EASTERN CANADA INTO CENTRAL PLAINS. ONLY MINOR WAVES MOVE THROUGH THE FLOW OVER THE WEEKEND AND MUCH OF NEXT WEEK. BY THURSDAY UPPER RIDGE BREAKS DOWN AND POTENT SHORTWAVE MOVES THROUGH THE AREA WITH SURFACE FRONT DRIVING SOUTHEAST THROUGH THE STATE. AFTER FRONTAL PASSAGE WARMEST AIR DIVERTED WEST AND NORTH OF CWA UNTIL MIDWEEK NEXT WEEK. SEASONAL TEMPERATURES WITH HIGHS IN THE 80S AND LOWS IN THE 50S AND 60S. && .AVIATION 27/00Z... THUNDERSTORMS ARE EXPECTED TO AFFECT THE NORTHERN TAF SITES 02Z-06Z. THIS WILL LIKELY BE A FAIRLY SOLID LINE WITH A WELL DEFINED GUST FRONT AND BRIEF IFR CONDITIONS NORTH OF KFOD-KALO. S OF THIS AREA AFTER 06Z...LINE IS EXPECTED TO BE MORE SCT-BKN. FROPA AT KDSM IS EXPECTED TO AROUND 09Z. SIGNIFICANT LOW LEVEL MOISTURE IS IN PLACE SO LOW CLOUDS ARE WILL BE LIKELY AFTER THE CONVECTION ENDS AND FOR SOME DISTANCE BEHIND THE COLD FRONT. MDT LOW-LEVEL WINDS SHOULD KEEP THIS IN MVFR CATEGORY THOUGH SOME TEMPORARY CIGS UP NORTH COULD GO BELOW 010. CLOUDS SHOULD SCATTER OUT FRI MORNING UP NORTH AND BY AFTN AT SRN SITES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...JUNGBLUTH/MOYER LONG TERM...FORSTER/37/27/7
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 117 PM CDT THU JUL 26 2007 IAZ004>007-015>017-023>028-033>039-044>050-271830- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 117 PM CDT THU JUL 26 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTH OF CARROLL TO AMES AND TAMA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN IOWA THIS EVENING...BUT STORMS MAY DEVELOP AS EARLY AS 4 PM ALONG THE MINNESOTA BORDER. THE STORMS WILL GRADUALLY SPREAD SOUTHWARD REACHING HIGHWAY 30 BETWEEN 10 PM AND MIDNIGHT. THE MAIN THREAT WILL BE INTENSE RAINFALL RATES AND LOCALLY HEAVY RAINFALL. ISOLATED AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE...WHICH COULD CAUSE URBAN FLOODING OR LOCAL PONDING OF WATER. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH DAMAGING WIND GUSTS TO 65 MPH AND HAIL UP TO QUARTER SIZE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. IAZ057>062-070>075-081>086-092>097-271830- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 117 PM CDT THU JUL 26 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTH OF CARROLL...AMES AND TAMA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO SAG SOUTH OF HIGHWAY 30 AFTER 10 PM AND MOVE THROUGH THE SOUTHERN HALF OF IOWA OVERNIGHT. SEVERE WEATHER IS NOT ANTICIPATED AS THE STORMS WILL GRADUALLY DECREASE IN COVERAGE AND INTENSITY. STRONGER STORMS COULD PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH...AS WELL IS ISOLATED RAINFALL AMOUNTS GREATER THAN ONE INCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING. NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JUNGBLUTH
The Sioux Falls radar (KFSD), 155 km away, was scanning. The volume nearest the first event began at 00:12 UTC.
5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36164, 36393, 39773, 36165, 38460.